Managing Atrial Fibrillation in Athletes: Caution With Rhythm Control Medication
A 32-year-old healthy elite male athlete with complaints only of intermittent fatigue presented for a physical exam and was found to be in atrial fibrillation (AF) (Figure 1). He underwent elective cardioversion and was started on verapamil and flecainide. His AF recurred requiring a second cardioversion followed by up titration of his flecainide dose. AF ablation was discussed but deferred. He was maintained on flecainide and verapamil, which were titrated to 150mg twice daily and 360mg daily, respectively.
Six months later, he began having palpitations during athletic competitions and he was instructed to take his second dose of flecainide an hour prior to sports participation. However, he again experienced symptoms, was found to be in atrial flutter on ECG, and received an additional 100mg of flecainide and 240mg of verapamil. During the next event, he was found unresponsive on the sidelines. A defibrillator was applied, revealing ventricular fibrillation (VF). He received cardiopulmonary resuscitation (CPR) and was successfully defibrillated with a 200J shock and received amiodarone 150mg IV bolus prior to being transported to the hospital.
Initial ECG at the hospital showed a prolonged QRS duration (142ms; 27% longer than baseline) and QTc (522ms) (Figure 2). Labs at the time were significant for hypokalemia to 3.1mg/dL in the setting of intense exercise and a recent bolus of amiodarone. Left heart catheterization, transthoracic echocardiogram, and cardiovascular magnetic resonance were all unrevealing.
Which one of the following statements is TRUE?